Nebraska, 2018

Flood and Damaging Winds in Nebraska, July 17 to 18, 2018

July 17 to 18, 2018 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms produced damaging winds and very heavy rainfall across eastern portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced damaging winds and very heavy rainfall across eastern portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 9:31 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 17, 9:31 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MDT Tue Jul 17 2018

.UPDATE...
Issued at 1027 PM MDT Tue Jul 17 2018

Went ahead and extended the Severe Thunderstorm Watch til midnight
to cover the line of thunderstorms moving through the northern
Nebraska Panhandle. Should be time enough for that line to get
through the Panhandle. Also cancelled the Flash Flood Watch early
as storms are moving fairly quickly. Updates have been sent.

UPDATE Issued at 709 PM MDT Tue Jul 17 2018

Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.

As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MDT Tue Jul 17 2018

VFR conditions expected once the line of thunderstorms approaching
the northern Nebraska Panhandle moves through over the next hour
or so. Westerly winds developing that are not conducive to lower
conditions behind the line. Breezy west winds expected Wednesday
with drying conditions, so thunderstorms expected for any
airports during the afternoon.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
     308.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 11:01 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1201 AM MDT Wed Jul 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-190615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1201 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Isolated thunderstorms will end by 2 am over the Nebraska
Panhandle, as well as over Niobrara and Goshen Counties of
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Red Flag Warning is in effect from 11 am to 8 pm on Wednesday
for Central and Northern Carbon County, the Ferris, Seminoe and
Shirley Mountains, Shirley Basin and the Laramie Valley.

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jul 17, 7:42 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     5 WSW DOUGLAS           42.73N 105.48W
07/17/2018  M66 MPH          CONVERSE           WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 7:57 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SE DULL CENTER        43.40N 104.95W
07/17/2018  M1.00 INCH       CONVERSE           WY   CO-OP OBSERVER

            FLOODED BASEMENT WITH TWO BROKEN WINDOWS

&&

BCHAPMAN
Local storm report, Jul 17, 7:59 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
07/17/2018  M56 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN
Special weather statement, Jul 17, 8:58 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 PM MDT TUE JUL 17 2018

NEZ019-095-096-WYZ102-107-108-180445-
Scotts Bluff NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Niobrara County WY-
958 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
WESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lusk to near Rawhide Buttes
to Guernsey Campground to near Guernsey. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Torrington, Lusk, Guernsey, Lingle, Harrison, Fort Laramie, Manville,
Agate Bed National Monument, Prairie Center, Jay Em, Fort Laramie
National Historic Site, Guernsey Campground, Rawhide Buttes,
Hartville, Van Tassell and Hwy 85 At Dry Rawhide Creek.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4300 10376 4200 10377 4208 10463 4224 10484
      4240 10486 4298 10454
TIME...MOT...LOC 0358Z 278DEG 34KT 4290 10441 4262 10449 4233 10475
4227 10481

Lyons
Special weather statement, Jul 17, 10:51 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1151 PM MDT TUE JUL 17 2018

NEZ002-003-021-096-180630-
Box Butte NE-Dawes NE-Morrill NE-South Sioux NE-
1151 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE...NORTH CENTRAL
MORRILL...SOUTHEASTERN DAWES AND SOUTHEASTERN SIOUX COUNTIES UNTIL
1230 AM MDT...

At 1151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Box Butte Dam to 8 miles
northeast of Lake Alice. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Kilpatrick Lake, Alliance
Airport, Berea and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4195 10275 4204 10367 4264 10282 4262 10278
      4245 10277 4244 10275 4210 10274 4209 10271
      4201 10270 4200 10267
TIME...MOT...LOC 0551Z 287DEG 30KT 4244 10287 4207 10350

Trudel
Local storm report, Jul 17, 11:25 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 AM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     ALLIANCE                42.10N 102.87W
07/18/2018  M72.00 MPH       BOX BUTTE          NE   ASOS

            OBSERVATION TAKEN AT ALLIANCE AIRPORT.

&&

TTRUDEL

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
July 17, 11:28 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.800

The wind sensor at the Alliance Airport measured a peak gust of 72 mph.

Thunderstorm Wind, Morrill

When
July 18, 1:55 AM MST
Where
Morrill County, 5 mi NE of Bayard
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.811, -103.251

Several power poles and large tree limbs were blown down northeast of Bayard.

Flood, Morrill

When
July 18, 2:00 AM MST to 4:30 AM MST
Where
Morrill County, 0.59 mi W of Bayard to 0.74 mi NNW of Bayard
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.761, -103.331

More than two inches of rain in an hour caused urban flooding in Bayard. Numerous streets were inundated with some debris flowing across Highway 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783107, 783109, 783110.